Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Wakefield, VA

April 9, 2021City of Chesapeake, Virginia

NWS Wakefield, VA issued this special weather statement at Apr 9, 2021, 3:25 PM EDT for City of Chesapeake, Virginia. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2021, 3:25 PM EDT (19:25 UTC)
Expired
Apr 9, 2021, 4:15 PM EDT
In force
50 min
Issued by
NWS Wakefield, VA

County City of Chesapeake, VA

The radar

The Norfolk radar (KAKQ), 68 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 3:37 PM EDTHAIL 0.751 Se Cradock, VAREPORT FROM MPING: DIME (0.75 IN.).
Apr 9, 3:40 PM EDTHAIL 0.751 Wnw Greenbrier, VAREPORT FROM MPING: DIME (0.75 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2021-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2021-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

450 
WWUS81 KAKQ 091925
SPSAKQ

Special Weather Statement
National Weather Service Wakefield VA
325 PM EDT Fri Apr 9 2021

NCZ016-VAZ097-092015-
Camden-Chesapeake-
325 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CAMDEN ...THE SOUTHERN
CITY OF NORFOLK...THE CENTRAL CITY OF CHESAPEAKE...THE SOUTHEASTERN
CITY OF PORTSMOUTH AND THE WESTERN CITY OF VIRGINIA BEACH...

At 325 PM EDT, a strong thunderstorm was located over Deep Creek. the
storm is nearly stationary.

Wind gusts in excess of 30 mph and pea size hail are possible with
this storm.
. In addition...Rainfall amounts of up to 1 inch are possible with
this storm.

Locations impacted include...
Great Bridge, Deep Creek, Chesapeake, Portsmouth, Cradock, South
Norfolk, Portlock, Herberts Corner, Hickory, Chesapeake Airport and
Greenbrier.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3650 7645 3678 7636 3680 7633 3680 7629
      3682 7629 3683 7627 3682 7625 3677 7620
      3658 7624
TIME...MOT...LOC 1925Z 244DEG 2KT 3676 7632 

$$

Miller

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this special weather statement went out at Apr 9, 1:30 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 9, 1:30 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
130 PM EDT Fri Apr 9 2021

.SYNOPSIS...
Unsettled weather through Saturday as a stationary boundary
lingers across the area today and then lifts north as a warm
front on Saturday. A cold front approaches from the west and
crosses the area late Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1100 AM EDT Friday...

Late morning wx analysis shows low pressure at the surface and aloft
slowly moving NNE over the Upper Midwest (with the base of the
trough axis extending SE into wrn portions of the OH Valley).
Meanwhile, another surface low is developing over the srn Plains
with its associated shortwave aloft moving ESE over the central High
Plains. Locally, a warm front is slowly moving north over srn
portions of the FA. Still have a low overcast and temperatures
in the mid 50s-low 60s over roughly the northern half of the FA
where winds are light out of the ENE or NE. Skies are partly-
mostly sunny SE where temperatures have quickly warmed into the
upper 60s-mid 70s.

The low (at the sfc and aloft) over the Upper Midwest will slowly
drift N/NE today towards the upper Great Lakes with modest height
falls expected over the central/nrn Appalachians and potentially
wrn portions of VA. The warm front will continue to very slowly
lift northward through the remainder of the day (but it will
likely stall before clearing far NW sections of the FA and the
MD Ern Shore). May see scattered showers and thunderstorms
develop as early as 2-3 PM over SE VA and NE NC just inland from
the Atlantic Coast (where a subtle convergence zone may set
up). Latest CAMs are in good agreement that the main severe
threat holds off until at least early evening as the slowly
eroding cloud deck over the south-central VA Piedmont may delay
convective initiation a bit. However, still expect scattered
tstms to develop just west of Mecklenburg/Lunenburg Counties by
5-6 PM (while the storms in SE VA/NE NC strengthen/increase a
bit in coverage). While the deep-layer wind fields remain
relatively modest for early April, mid-level lapse rates are
forecast to steepen to around or just above 7 degrees C/km
after 21z/5 PM. Coupled with temps warming into the upper 70s
to lower 80s over southern VA and NE NC/dewpoints in the upper
50s/lower 60s, there will be quite a bit more instability
compared to last evening. The most likely timing for severe wx
is from 6-11 PM before diurnal weakening occurs overnight. The
severe threat is very low over the nrn third of the FA and the
Ern Shore. SPC has roughly the SW third of the FA in a Slight
Risk, with large hail and damaging winds the main threats.
There is a very low chc of a brief tornado (mainly with storms
that are able to interact with the warm front...where low level
directional shear will be enhanced). PoPs fall to 15-30% after
06z Sat. Low temps will remain mild tonight ranging from the
mid 50s to around 60 over the SE.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 245 AM EDT Friday...

On Saturday low pressure deepens as it tracks from the southern
Plains to the OH valley. This will allow the quasi-stationary front
to lift north of the local area as a warm front as the associated
cold front approaches the area from the west. Scattered showers and
thunderstorms expected again mainly over the western half of the
area (especially by Saturday afternoon and early evening). With
southerly flow but mostly cloudy skies, highs are forecast to be in
the mid to upper 70s. Shower/tstm chances increase from W-E across
the FA Saturday night (but there are some signs that one area of
heavier pcpn misses us to the N (where the best upper level dynamics
will be) while another misses us the the S. Scattered showers are
possible Sunday morning with shower/tstm re-development possible by
the aftn/evening as the actual cold front approaches the area. Highs
mainly in the upper 70s on Sunday.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 245 AM EDT Friday...

At the beginning of the medium range period (Sun night), the cold
front is expected to move to the south and east of the FA.
Shower/tstm chances will linger through the first part of Sunday
night, especially near the coast. Once the front clears, drier
westerly flow is expected so not expecting a big temperature drop
from Sunday into Monday with highs in the upper 70s Sunday
and just a few degrees cooler on Monday. Cannot rule out an
isolated shower across the NE third of the FA during the first
half of Monday.

For much of next week, the upper level flow will be fairly zonal
across the local area as low pressure at the surface and aloft
meanders in the vicinity of the Northeast CONUS/New England/SE
Canada while another upper trough/low remains anchored over the
Rocky Mountains. Dry/seasonable wx is expected to prevail across
the area on Tuesday, with low chances for showers returning by
late Wed night (and lasting through Thu) as a second (stronger)
cold front approaches the area from the NW. It is too early for
specifics regarding the second FROPA, but the chc of thunder is
too low to include in the forecast attm for Wed/Thu. Dry wx and
below average temperatures likely return by the end of next
week with 850 mb temperatures potentially dropping to around 0C.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 130 PM EDT Friday...

CIGs have improved to (low-end) VFR with SCT-BKN CU at the VA/NC
terminals early this aftn, and some localized IFR at SBY. Winds
are ESE or SE at ~5 kts at RIC and 10-15 kts near the coast. A
few gusts to 20 kts are possible near the coast through early
evening but winds become light and variable overnight. Isolated-
scattered tstms are expected to develop INVOF PHF and ORF by
19-21z with scattered tstm chances continuing through the
evening. At ECG, the most likely timing for tstms is from
22-04z. Some of the storms could contain localized strong wind
gusts/hail in SE VA and NE NC. Expect mainly showers at SBY with
a very low chc of tstms. There is a slight chc of thunder at
RIC (will not include in the TAF attm). Ceilings fall to MVFR at
all sites by 12z Sat with IFR possible at RIC/SBY by early
Saturday morning. Will likely see a break in the pcpn through at
least the first part of Saturday, but flight restrictions are
possible due to CIGs at RIC and especially SBY. S-SE winds below
10 kts are expected at the terminals by late Sat AM.

Outlook...Another round of scattered showers/isolated tstms is
expected Sat night-Sunday morning (with at least some flight
restrictions likely during this time). A cold front will cross the
area late Sunday with drier and mainly VFR conditions expected into
early next week.

&&

.MARINE...
As of 315 AM EDT Friday...

No flags expected in the short term despite a persistent ESE
wind flow around the high to the north. Winds become more
southerly but diminish a bit Sat then increase again Sat nite
and Sun ahead of a cold front apprchg from the west. Winds shift
to the NW Sun nite behind the fropa, then become ENE Mon nite
and Tue. Winds generally remain below 20 kts thru the period.

Seas 3-4 ft today and tonite are progged to increase to btwn 4-5 ft
late Sat and Sat nite, highest out near 20 nm.

&&

.TIDES/COASTAL FLOODING...
As of 315 AM Friday...

The persistant onshore then southerly flow will result in many area
gauges reaching action stage over the next several days. However, it
appears that winds will remain light enuf to keep stages below minor
flooding thresholds. The exception will be at Bishops Head, Md where
some minor flooding is possible over the weekend.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...CMF/ERI
NEAR TERM...CMF/ERI
SHORT TERM...CMF/ERI
LONG TERM...CMF/ERI
AVIATION...ERI
MARINE...MPR
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Apr 9, 4:04 AM EDT, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
404 AM EDT Fri Apr 9 2021

NCZ012>017-030>032-102-VAZ048-060>062-064>069-079>090-092-093-
095>098-509>525-100815-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Brunswick-Dinwiddie-Prince George-Charles City-New Kent-
Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
404 AM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Scattered thunderstorms are possible this afternoon and evening. Some
of these storms may be strong to severe with large hail and damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ075>078-099-100-100815-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Westmoreland-Richmond-Northumberland-Lancaster-Accomack-Northampton-
404 AM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia, eastern Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 9, 3:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wakefield VA
325 PM EDT Fri Apr 9 2021

NCZ016-VAZ097-092015-
Camden-Chesapeake-
325 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CAMDEN ...THE SOUTHERN
CITY OF NORFOLK...THE CENTRAL CITY OF CHESAPEAKE...THE SOUTHEASTERN
CITY OF PORTSMOUTH AND THE WESTERN CITY OF VIRGINIA BEACH...

At 325 PM EDT, a strong thunderstorm was located over Deep Creek. the
storm is nearly stationary.

Wind gusts in excess of 30 mph and pea size hail are possible with
this storm.
. In addition...Rainfall amounts of up to 1 inch are possible with
this storm.

Locations impacted include...
Great Bridge, Deep Creek, Chesapeake, Portsmouth, Cradock, South
Norfolk, Portlock, Herberts Corner, Hickory, Chesapeake Airport and
Greenbrier.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3650 7645 3678 7636 3680 7633 3680 7629
      3682 7629 3683 7627 3682 7625 3677 7620
      3658 7624
TIME...MOT...LOC 1925Z 244DEG 2KT 3676 7632

Miller

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:50 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake40 min
Apr 9, 4:08 PM EDTSpecial Weather StatementAKQCity of Newport News37 min
Apr 9, 4:10 PM EDTSpecial Weather StatementAKQMecklenburg35 min
Apr 9, 4:12 PM EDTSpecial Marine WarningAKQ48 min
Apr 9, 4:14 PM EDTSevere Thunderstorm WarningAKQMecklenburg46 min
Apr 9, 4:28 PM EDTSevere Thunderstorm WarningAKQCity of Suffolk28 min
Apr 9, 4:30 PM EDTSpecial Weather StatementAKQSurry30 min
Apr 9, 4:31 PM EDTSpecial Weather StatementAKQCity of Chesapeake44 min
Apr 9, 4:34 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake41 min
Apr 9, 4:45 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, Surry, City of Hampton, City of Newport News45 min
Apr 9, 4:55 PM EDTSpecial Marine WarningAKQ65 min
Apr 9, 4:57 PM EDTSevere Thunderstorm WarningAKQMecklenburg48 min
Apr 9, 5:07 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, City of Hampton, City of Newport News, City of Portsmouth, City of Suffolk53 min
Apr 9, 5:09 PM EDTSpecial Weather StatementAKQBrunswick36 min
Apr 9, 5:11 PM EDTSpecial Weather StatementAKQCity of Portsmouth49 min
Apr 9, 5:13 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Virginia Beach47 min
Apr 9, 5:13 PM EDTSevere Thunderstorm WarningAKQBrunswick, Mecklenburg47 min
Apr 9, 5:27 PM EDTSpecial Marine WarningAKQ78 min
Apr 9, 5:39 PM EDTAreal Flood AdvisoryAKQIsle of Wight, Surry, York, City of Hampton, City of Newport News3 hr
Apr 9, 5:39 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Portsmouth, City of Suffolk51 min
Apr 9, 5:57 PM EDTSevere Thunderstorm WarningAKQBrunswick, Mecklenburg48 min
Apr 9, 5:58 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Virginia Beach47 min
Apr 9, 6:22 PM EDTAreal Flood AdvisoryAKQCity of Chesapeake3 hr
Apr 9, 6:24 PM EDTSpecial Weather StatementAKQCity of Chesapeake36 min
Apr 9, 6:29 PM EDTSevere Thunderstorm WarningAKQBrunswick, Greensville46 min
Apr 9, 6:30 PM EDTSpecial Weather StatementAKQMecklenburg45 min
Apr 9, 6:30 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake45 min
Apr 9, 6:31 PM EDTSpecial Weather StatementAKQDinwiddie44 min
Apr 9, 6:39 PM EDTSevere Thunderstorm WarningAKQMecklenburg51 min
Apr 9, 6:40 PM EDTSpecial Weather StatementAKQCity of Richmond50 min
Apr 9, 6:42 PM EDTSpecial Weather StatementAKQCity of Chesapeake48 min
Apr 9, 7:07 PM EDTSpecial Weather StatementAKQCharles City, City of Colonial Heights, City of Hopewell53 min
Apr 9, 7:17 PM EDTSpecial Marine WarningAKQ88 min
Apr 9, 7:17 PM EDTSevere Thunderstorm WarningAKQLunenburg, Mecklenburg43 min
Apr 9, 7:19 PM EDTSpecial Weather StatementAKQDinwiddie, Prince George, City of Petersburg41 min
Apr 9, 7:20 PM EDTSpecial Weather StatementAKQLunenburg40 min
Apr 9, 7:23 PM EDTSevere Thunderstorm WarningAKQCharles City, Prince George52 min
Apr 9, 7:34 PM EDTFlash Flood WarningAKQCity of Chesapeake, City of Virginia Beach4 hr
Apr 9, 7:50 PM EDTSpecial Weather StatementAKQDinwiddie40 min
Apr 9, 4:50 PM EDTSpecial Weather StatementAKQChowan40 min
Apr 9, 5:06 PM EDTSevere Thunderstorm WarningAKQBertie, Chowan, Perquimans39 min
Apr 9, 5:42 PM EDTSevere Thunderstorm WarningAKQBertie, Chowan, Perquimans48 min
Apr 9, 6:24 PM EDTSevere Thunderstorm WarningAKQChowan, Perquimans51 min
Apr 9, 6:58 PM EDTSevere Thunderstorm WarningAKQChowan24 min
Apr 9, 7:03 PM EDTSevere Thunderstorm WarningAKQNorthampton42 min
Apr 9, 7:09 PM EDTSevere Thunderstorm WarningAKQCamden, Currituck51 min
Apr 9, 7:39 PM EDTSevere Thunderstorm WarningAKQBertie, Hertford, Northampton51 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.